0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Letters |

Thrombophilia in the Occurrence of Retinal Vascular Infarction After Photodynamic Therapy With Verteporfin Using the Standard Protocol

Francesco Parmeggiani, MD, PhD; Donato Gemmati, BS; Ciro Costagliola, MD
Arch Ophthalmol. 2010;128(12):1632. doi:10.1001/archophthalmol.2010.285.
Text Size: A A A
Published online

Extract

We read with great interest the article by Koizumi and Hatanaka1 describing the occurrence of retinal vascular infarction after a photodynamic therapy (PDT) with verteporfin performed in accordance with the standard protocol.2 The authors affirm that, “it was impossible to identify the reason for the retinal vaso-occlusive event”1 but this conclusion appears to be based on inadequate literature search and incomplete clinical assessment.3,4 In fact, various aspects of the blood testing scheduled in this patient need clarification. Specific hematologic and genetic examinations are recommended to exclude the presence of a risk correlation between individual thrombophilia and post-PDT vaso-occlusive adverse events. Particularly, in addition to a complete coagulative examination (including prothrombin time, activated partial thromboplastin time, lupus anticoagulant, fibrinogen, antithrombin, homocysteine, protein S and protein C plasmatic levels), the following gene-environment changes in hemostasis should be verified: (1) alterations of a comprehensive thrombo-coagulative test (ie, ProC Global assay); (2) increase of plasma homocysteine after methionine load test; and (3) presence of several prothrombotic gene mutations (such as the hyperhomocysteinemic polymorphisms). The nonselective photothrombosis of both polypoidal and normal retinochoroidal vessels reported by Koizumi and Hatanaka1 in the PDT-irradiated area seems to be similar to the complication in our patient treated with PDT for a subfoveal choroidal neovascularization.4 Because the potential causes of abnormal occlusive response to PDT are also retrospectively investigable, we request a reply that includes a more ample assessment of the possible triggers and/or backgrounds that contribute to the occurrence of this severe adverse event.

Topics

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

38 Views
0 Citations
×

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();